ADVERTISEMENT

Drug-induced liver injury (Proceedings)

source-image
Nov 01, 2010

Drug-induced injury is an important cause of hepatic disease in dogs and cats. The incidence of drug-induced hepatic disease is unknown but is probably underestimated. Many drugs have been suspected of causing hepatic injury in dogs and cats. Most adverse hepatic drug reactions are associated with acute hepatic injury. However, some drugs, most notably Phenobarbital, lomustine, oxibendazole/DEC (and possibly carprofen and amiodarone) may be a cause of chronic hepatic injury. In humans, pre-existing chronic liver disease does not enhance susceptibility to drug-induced liver disease with a few specific exceptions. Whether this is also true in dogs is not clear. Hepatic drug reactions are categorized as predictable or idiosyncratic. Predictable hepatotoxins predictably damage the liver in an exposed population. The effect is dose-related and reproducible experimentally. All members of a species are affected at high doses. Toxicity is due to the parent drug or a reliably generated toxic metabolite. If a hepatotoxic reaction occurs, lowering the dose, rather than stopping the drug can be tried. Acetaminophen is an example of a predictable hepatotoxin.

In contrast, idiosyncratic hepatotoxic reactions occur at therapeutic doses in only a few individuals in the exposed population. These reactions are unpredictable and infrequent; most individuals treated with the drug do not have a reaction, even at high doses. Affected individuals appear to be unusually susceptible, possibly because they generate a unique toxic intermediate metabolite. An immunologic response may or may not be involved. Within susceptible individuals, toxicity may be more pronounced at higher doses. Because of the unpredictable nature of the reaction, they can be difficult to recognize clinically. If an idiosyncratic reaction occurs, the drug must be discontinued or it could result in death of the patient.

A drug-induced cause of hepatic disease should be considered whenever evidence of hepatic disease is associated with a history of drug administration. A detailed drug history (including prescription, over-the-counter, and alternative medications) should always be obtained when an unexplained increase in liver enzyme activity is detected, or in animals with evidence of acute or chronic hepatic disease. It should be emphasized that for most drug-induced disorders, the diagnosis is presumptive and cannot be proved. Reoccurrence of hepatic damage after a challenge dose of the same drug (or inadvertent re-exposure) supports a diagnosis of drug-induced hepatotoxicity. However, this is not recommended as a diagnostic procedure because it is potentially dangerous, especially with a drug that causes acute hepatic necrosis. It is important to consider a drug-induced cause of liver disease because withdrawal of a hepatoxic drug can lead to improvement or complete resolution of hepatic disease, depending on the stage of the lesion.

A clinical diagnosis of drug-induced hepatic injury is easier to establish when the hepatotoxicity of the drug has been previously described and associated clinical and pathologic features have been characterized. The diagnosis may be less convincing when the suspected drug has not been previously incriminated as causing liver damage. However, a drug reaction should still be considered since an idiosyncratic reaction could occur with any drug. Idiosyncratic hepatic reactions are rare; hence, they may not be recognized in preclinical evaluation of new drugs. It is only when the drug is used widely in a large diverse population of animals that an idiosyncratic hepatic reaction may be identified. The FDA website (http://www.fda.gov/cvm/index/ade/ADEReport.htm) provides a general reference for adverse drug reactions reported to the Center for Veterinary Medicine that could "possibly" be drug-related. When a drug-induced cause of hepatic injury is suspected, the diagnostic approach is determined by the clinical presentation. A minimum database consisting of complete history and physical examination, CBC, biochemical profile, and urinalysis should be performed. If the only abnormality detected is increased serum liver enzyme activity, and these increases correspond to the recent administration of a drug, the drug should be discontinued and serum biochemistries should be repeated in 10 to 14 days to see if the abnormalities resolve. A liver biopsy is not usually required if biochemical abnormalities resolve after discontinuing the drug. If biochemical abnormalities persist, further evaluation of the liver including serum bile acid concentrations, abdominal radiographs, abdominal ultrasound, and liver biopsy may be warranted. A similar approach can be used when mild clinical signs of acute liver disease accompany biochemical changes.